Iowa, 2003

Damaging Wind in Iowa, June 23, 2003

June 23, 2003 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 23, 7:19 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 23, 7:19 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 PM CDT MON JUN 23 2003

THUNDERSTORMS DEVELOPING ALONG NOSE OF MOISTURE ADVECTION OVER
NORTHEAST NEBRASKA. EXPECT A FEW STRONG STORMS TO DEVELOP OUT OF
THIS CLUSTER...BUT REMAIN MAINLY ALONG THE MO RIVER AREA. NORTH OF
HERE...SOME OF THE THUNDERSTORMS COULD PUSH NORTHEAST AND PROVIDE A
THREAT OF HEAVY RAIN...AND AN ISOLATED SEVERE THREAT. THE MAIN
TORNADO THREAT SHOULD ALSO BE ALONG THE MO RIVER.

WILL WATCH CONVECTION OVER WESTERN SD TO SEE IF IT WILL DEVELOP INTO
AN MCS...ALTHOUGH ENVIRONMENT NOT GREAT FOR AN ORGANIZED MCS.

.FSD...NONE

08
Hazardous weather outlook, Jun 23, 9:38 AM CST, 12 hours 7 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 AM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...WITH
ISOLATED SEVERE STORMS POSSIBLE...MAINLY NEAR THE MISSOURI RIVER.

MOST OF THE SIGNIFICANT AND POSSIBLY SEVERE THUNDERSTORMS SHOULD
HOLD OFF UNTIL TONIGHT. LOW PRESSURE CENTERED IN NORTHWEST KANSAS
THIS AFTERNOON...WILL MOVE NORTHEAST INTO CENTRAL NEBRASKA
TONIGHT...BRINGING A WARM FRONT NORTHWARD THROUGH NEBRASKA
TOWARDS THE AREA. WARM MOIST AND UNSTABLE AIR WILL FLOW NORTH
INTO THE AREA THROUGH TONIGHT.

THERE IS A MODERATE RISK OF SEVERE WEATHER DEVELOPING ACROSS THE
AREA THROUGH THE EVENING. ISOLATED TORNADOES WILL BE
POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE 90. LARGE HAIL AND
DAMAGING WINDS WILL ALSO BE LIKELY FROM ANY THUNDERSTORMS WHICH
DEVELOP TONIGHT.

A TRANSITION TO HEAVY RAIN PRODUCING THUNDERSTORMS IS EXPECTED
LATER TONIGHT.

FLOODING...
AREAS OF VERY HEAVY RAINFALL ARE LIKELY TONIGHT...ESPECIALLY IN
LOCATIONS ALONG AND NORTH OF A LINE FROM YANKTON SOUTH
DAKOTA...TO SPENCER IOWA.  LOCALIZED FLOODING IS
POSSIBLE...PRIMARILY IN URBAN AREAS AND OTHER LOCATIONS WITH POOR
DRAINAGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOCATIONS SOUTH AND EAST OF A LINE FROM GREGORY...TO MITCHELL AND
BROOKINGS... REMAIN IN A MODERATE RISK FOR SEVERE WEATHER TUESDAY
AND TUESDAY NIGHT.  THE MAIN FRONTAL BOUNDARY IS EXPECTED TO
SHIFT SOUTHEAST...INTO EXTREME SOUTHEAST SOUTH DAKOTA AND
SOUTHWEST MINNESOTA BY TUESDAY EVENING... AND A VERY UNSTABLE
AIRMASS WILL REMAIN IN PLACE ACROSS THE AREA.  AT THIS TIME IT IS
DIFFICULT TO PINPOINT WHERE THUNDERSTORM DEVELOPMENT WILL TAKE
PLACE ON TUESDAY.  HOWEVER AT THIS TIME IT APPEARS THAT AREAS
WITHIN THE MODERATE RISK WILL AGAIN SEE A POSSIBILITY OF LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES LATE TUESDAY
AFTERNOON AND EVENING.

THE COLD FRONT IS EXPECTED TO PUSH THROUGH NORTHWEST IOWA ON
WEDNESDAY...SHIFTING THE CHANCE FOR SEVERE WEATHER INTO THIS AREA

FOR WEDNESDAY AND WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE NEAR THE MISSOURI RIVER AFTER
11 AM.
SPOTTER ACTIVATION WILL BE LIKELY IN MOST AREAS AFTER 7 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Jun 23, 8:58 PM CST, 47 minutes before
IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>067-
240345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
958 PM CDT MON JUN 23 2003

...PORTIONS OF TORNADO WATCH NUMBER 570 HAVE BEEN CANCELLED...

THE COUNTIES THAT REMAIN IN THE TORNADO WATCH ARE...

IOWA...
OSCEOLA
DICKINSON
SIOUX
OBRIEN
CLAY

08
Special weather statement, Jun 23, 8:59 PM CST, 46 minutes before
IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
052>062-064>067-240345-

SPECIAL WEATHER STATEMENT...CORRECTED FOR PROPER COUNTY GROUP
NATIONAL WEATHER SERVICE SIOUX FALLS SD
959 PM CDT MON JUN 23 2003

...PORTIONS OF TORNADO WATCH NUMBER 570 HAVE BEEN CANCELLED...

THE COUNTIES THAT REMAIN IN THE TORNADO WATCH ARE...

IOWA...
OSCEOLA
DICKINSON
SIOUX
OBRIEN
CLAY

08

The radar

The Sioux Falls radar (KFSD), 140 km away, was scanning. The volume nearest the first event began at 03:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
June 23, 9:45 PM CST to 9:50 PM CST
Where
Cherokee County, Washta
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.567, -95.717

Thunderstorm winds caused tree damage, including up to four inch diameter trees blown down. Minor damage to homes also occurred.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366485.